Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Sep 1, 2019, 3:25 PM MDT for Custer County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2019, 3:25 PM MDT (21:25 UTC)
- Expired
- Sep 1, 2019, 4:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Custer County, MT
The radar
The Glasgow radar (KGGW), 231 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:40 PM MDT, 45 minutes earlier.
Area forecast discussion, Sep 1, 2:40 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Billings MT
240 PM MDT Sun Sep 1 2019
.SHORT TERM...valid for Mon and Tue...
Did not make any large changes to the previous forecast. An upper
ridge remains over the area tonight, with an inverted surface
trough over the eastern zones. A low-level jet develops over the E
this evening and shifts E overnight. MLCAPES will be around 1000
j/kg this evening in the E per SREF with effective Bulk Shear
greater than 40 kt. The high CAPES and shear shift E of the area
late tonight/early Monday. PWAT's will also be over an inch in the
E. Kept chance PoPs in the E this evening, and shifted PoPs into
just KBHK area overnight per HREF QPF. Will keep mention of small
hail/gusty winds with storms through the night based on the above.
RH recoveries looked a little better than they did yesterday and
will range from the 40s W to the 80s E. After checking RAP
soundings and HRRR, cannot rule out patchy fog and stratus moving
into the KBHK and Ekalaka areas again late tonight.
The ECMWF ensembles showed uncertainty with the synoptic pattern
Monday through Tuesday, while GEFS spaghetti plots had spread Mon.
night through Tue. night. Thus timing, placement and strength of
features was a bit uncertain. In general, expect a weak trough to
move through the region on Mon. into Mon. evening, with ridging
rebuilding Tue. and Tue. night. A second trough may affect the
area late Tue. night. A cold front will drop S through the area
Mon. afternoon. It will be hot and dry on Mon. with RH's in the
teens from KBIL-KSHR W...and 20s to 40s E of this line. Winds
still look to become gusty from the NW behind the front Mon.
afternoon and will continue to be strong in the evening. Raised
PoPs a bit Mon. evening with frontogenesis and moisture behind the
front. Shifted PoPs SE and decreased them overnight. Did not see
any CAPE Mon. night, so kept only a mention of thunder. RH's will
come up during the evening hours. Since the fuels are not
critical, will continue to just headline the FWF with expected
conditions.
Tuesday will be cooler with higher humidities. No precip.
expected, except a slight chance in the Beartooths/Absarokas. It
will be mostly dry Tue. night. Arthur
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Wednesday and Thursday will generally warm and dry as a high
pressure builds back into the area. Highs will be in the upper 80s
to lower 90s. Friday will see flow aloft turn southwesterly as a
another wave moves into the Northern Rockies. Afternoon showers
and thunderstorms will develop as the energy and moisture move
into the area. For the weekend and into early next week the
pattern will turn towards a more unsettled and troughy pattern.
This will result in temperatures remaining generally in the mid to
upper 70s. Chances mainly in the afternoon and evening each day
for showers and thunderstorms remain. Reimer
&&
.AVIATION...
VFR conditions will prevail through the period with passing mid
and high clouds. An isolated evening thunderstorm through 06z is
possible from K1S3 to K00F and east. These could produce gusty
winds along with localized MVFR to IFR conditions. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 061/094 057/084 058/092 059/087 058/079 054/078 054/078
00/U 30/U 10/U 12/T 33/T 31/B 24/T
LVM 052/090 048/086 051/090 052/085 050/079 048/079 048/075
00/N 20/U 10/U 14/T 64/T 32/T 35/T
HDN 059/092 054/082 056/091 057/087 057/078 052/077 052/079
00/U 30/U 10/U 11/U 33/T 32/T 23/T
MLS 062/089 054/077 055/088 057/085 056/075 051/073 051/075
30/N 20/U 10/U 11/U 22/T 32/W 23/T
4BQ 061/091 054/078 055/089 056/086 056/076 051/072 050/075
20/U 20/U 00/U 11/U 23/T 42/T 23/T
BHK 058/087 052/075 050/085 054/083 052/073 047/069 046/071
41/B 10/U 00/U 10/U 22/T 42/T 23/T
SHR 058/093 053/082 055/090 055/087 055/078 050/076 050/079
00/U 31/U 10/U 12/T 43/T 42/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Sep 1, 3:06 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Billings MT 306 PM MDT Sun Sep 1 2019 MTZ032-012145- Custer MT- 306 PM MDT Sun Sep 1 2019 ...SIGNIFICANT WEATHER ADVISORY... At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles north of Volborg, or 24 miles southeast of Miles City, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Mizpah and Knowlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4649 10505 4595 10494 4601 10564 4616 10572 TIME...MOT...LOC 2106Z 248DEG 22KT 4613 10553 Vertz
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:06 PM MDT | Special Weather Statement | BYZ | Custer | 39 min |
| Sep 1, 4:14 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon, Powder River | 61 min |
| Sep 1, 4:59 PM MDT | Special Weather Statement | BYZ | Fallon | 61 min |
| Sep 1, 5:12 PM MDT | Special Weather Statement | BYZ | Carter | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.